Nebraska, 2020

Hail in Nebraska, June 2, 2020

June 2, 2020 · NWS GID · 2 events in 2 counties and zones

On the evening of Tuesday the 2nd into the very early morning of Wednesday the 3rd, a cluster of strong to briefly-severe thunderstorms rumbled through the southwestern quadrant of South Central Nebraska (primarily affecting counties south of Interstate 80 and west of Highway 281). m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On the evening of Tuesday the 2nd into the very early morning of Wednesday the 3rd, a cluster of strong to briefly-severe thunderstorms rumbled through the southwestern quadrant of South Central Nebraska (primarily affecting counties south of Interstate 80 and west of Highway 281). While most of this activity was sub-severe, a briefly-more-intense storm prompted a lone report of quarter size hail near Stamford around 10:45 p.m. CDT (penny size hail occurred in Beaver City shortly before this).

Initially, South Central Nebraska remained mostly storm-free during the peak heating of late afternoon/early evening, but not by very far, as counties slightly to the west within southwest Nebraska and northwest Kansas saw a few strong to severe storms develop near a slow-moving cold front. Eventually, between 8-10 p.m. CDT, a loosely-organized cluster of multicell convection that evolved from this early activity propagated east into far southwestern local counties. Then, between 10 p.m. and midnight CDT a few embedded cells intensified enough to prompt severe thunderstorm warnings for parts of Furnas/Harlan/Phelps counties (although the quarter size hail near Stamford was the only ground-truth verification). After midnight, the dominant cell within the cluster gradually weakened as it traversed parts of Franklin/Kearney counties, dissipating by 2 a.m. CDT over western Adams County. While the evening mesoscale environment in South Central Nebraska was obviously sufficient for a marginally-severe storm, it was not supportive of widespread severe activity given that respectable mixed-layer CAPE of 1000-2000 J/kg was offset by weak deep-layer wind shear of no more than 25 knots. In the mid-upper levels, the local area resided under fairly anemic quasi-zonal flow, as the primary upper jet (and resultant stronger shear) resided farther north over the Dakotas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 2, 5:39 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 2, 5:39 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
639 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 2 2020

Only a few mid level clouds moving through the forecast area this
afternoon. Radar shows a few sprinkles, maybe, in the far west. They
do not seem to be growing and the lower atmosphere is dry enough
that they would have a hard time getting to the surface. Analysis
shows a cold front just to the northwest of the forecast area at
this time.

The cold front is expected to move into the forecast area late this
afternoon and evening. There has been some development behind the
front, but in the past hour or so there has been more along the
front. As the upper level wave moves in from the west, expect that
showers and thunderstorms will develop along the front. The models
have steadily pushed the timing later as the day has gone on. At
this time, it appears that the main threat will be after 5pm and
maybe even closer to 7pm. Some of the models are even backing off
with less strong storms expected. Not expecting to back down the
threat at this time, but it is something to keep in mind through the
evening hours. Once midnight rolls around, the CAPE starts to drop
off and the thunderstorms should diminish. Have lowered PoPs late
tonight. Even with the cold front moving through the area, the
temperatures tonight should remain on the warm side.

Most of Wednesday should be dry. Most of the models are dry through
the day, but there could be a few thunderstorms developing late in
the afternoon and move into the northwest. Behind the cold front,
temperatures will be a little cooler and are expected to be mostly
in the mid 80s to lower 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 2 2020

The main threat for thunderstorms and severe weather will be during
the evening as an upper level wave moves into the area. At this
time, expect thunderstorms to develop and move through the area
during the evening. By midnight the CAPE falls off greatly and
expect thunderstorms to diminish.

Thursday morning should be dry ahead of the next system that will
move into the area. Models have varied timing and location of
thunderstorms for Thursday. At this time, it looks to be mostly
later afternoon and evening, finally moving out Thursday night.

Friday through Sunday should be mainly dry and warm. There are a few
very spotty chances for some showers and thunderstorms, but
temperatures remain mostly in the 90s as a ridge moves through the
area. The ridge moves to the east on Monday. Expect it to be mainly
dry Monday, but a few degrees cooler. An upper level wave moves
through and there is a chance for some showers and thunderstorms
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 617 PM CDT Tue Jun 2 2020

VFR conditions expected through the period with a VCTS possible at
both terminals during the late evening hours as a weak cold front
sags south across the local area. Behind the front...northerly
winds and dry conditions are expected through the remainder of the
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, Jun 2, 2:48 PM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Tue Jun 2 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...through Tonight.

Thunderstorms are possible through tonight along a cold front,
primarily across south central Nebraska. A few storms may become
severe, mainly between 5pm and 11pm, and produce large hail the
size of quarters and damaging winds of 60 mph. Locally heavy
rainfall could also accompany the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Intermittent chances for thunderstorms exist across portions of
the outlook area Wednesday afternoon through Thursday night.
Conditions are favorable for strong to severe storms both
Wednesday and Thursday with large hail and damaging winds the
primary storm hazards. Locally heavy rainfall could also accompany
the storms.

Additional on and off chances for thunderstorms are
possible Friday through Monday. At this time it is too early to
determine what the severe threat will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly from 5pm through 11pm,
primarily for locations north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 2, 8:31 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
931 PM CDT Tue Jun 2 2020

NEZ072-082-030300-
Gosper NE-Furnas NE-
931 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTH CENTRAL FURNAS
COUNTIES UNTIL 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to 7 miles north of Holbrook.
Movement was east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Arapahoe, Elwood, Holbrook and Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4044 10009 4044 9998 4070 9998 4064 9964
      4028 9982 4031 10010
TIME...MOT...LOC 0231Z 287DEG 12KT 4060 9991 4041 10005

Thies
Special weather statement, Jun 2, 8:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
948 PM CDT Tue Jun 2 2020

NEZ072-073-030330-
Phelps NE-Gosper NE-
948 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS AND EAST
CENTRAL GOSPER COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bertrand, or 14 miles northwest of Holdrege, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bertrand and Loomis.

LAT...LON 4047 9972 4063 9964 4066 9933 4047 9935
TIME...MOT...LOC 0247Z 263DEG 6KT 4055 9961

Rossi
Special weather statement, Jun 2, 9:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
1025 PM CDT Tue Jun 2 2020

NEZ082-083-030415-
Harlan NE-Furnas NE-
1025 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beaver City, or 21 miles north of Norton, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oxford, Beaver City, Stamford and Hollinger.

LAT...LON 4024 9986 4026 9954 4000 9962 4006 9989
TIME...MOT...LOC 0324Z 272DEG 12KT 4015 9987

Rossi

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Furnas

When
June 2, 9:30 PM CST
Where
Furnas County, Beaver City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.150, -99.830

Hail, Harlan

When
June 2, 9:43 PM CST
Where
Harlan County, 3 mi SSE of Stamford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -99.558

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890565, 890567.